Q. What is the best method to taper Alprazolam dosage?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 04, 2018

Hello doctor,

I am a 60 year old female in not too bad health. I have been on 0.25 mg of Xanax in the morning, and 0.50 mg of Xanax at bedtime, since the last three months. Now it is time to come off it. Also, I take 50 mg Pristiq in the morning. My doctor wants to change my Xanax schedule to 0.25 mg in the morning, 0.25 mg in the late afternoon and 0.25 mg at bedtime as a preparation of tapering. Is this a sound idea? I thought it would be easier to leave it as is, and taper that way. Also, they want to do a 25 % taper, and I thought 10% was the maximum that can be done. Any input will be appreciated. Also, should it be decreased every week or every two weeks?

#

Hello,

Welcome to icliniq.com.

I have read your query, and understand that you are looking to taper Xanax.

  • Xanax is Alprazolam and is a benzodiazepine drug. Dose tapering after prolonged use should be done in a gradual manner. For my patients, I reduce the dose by 20 to 25 % every two weeks. Doses can be stopped completely at around six to eight weeks. Slow dose reduction in this manner will not result in withdrawal.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

However, you did not answer the second part of my query. Do you agree with my physician's plan of changing the dosage from 0.25 mg in the morning, and 0.50 mg at night to 0.25 mg thrice a day? I wish to set myself up for success, and my physician is not as knowledgeable as yourself.

#

Hello,

Welcome back to icliniq.com.

I am sorry I did not address that. Let me clarify.

  • If there is a plan to taper the doses, then I do not see much of a benefit in changing the dosing schedule to 0.25 mg three times a day.
  • If we consider the pharmacokinetics of Xanax, its elimination half-life is around 10 to 11 hours. Even after regular intake, the effects tend to wean off about five hours after the last dose. So, if with the twice-a-day dose, your anxiety is under control, then I think that starting an afternoon dose is not a good idea because there is no requirement of the drug at that time.
  • Instead, I would suggest reducing the evening dose to 0.25 mg, while keeping the morning strength unchanged at 0.25 mg. If you suffer any issues on reducing the evening dose, then you can take half of the 0.25 mg tablet on an SOS basis in the evening. This is a relatively easier tapering method. Also, since you are on 0.75 mg dose per day, I do not think reducing the doses would cause many difficulties.

I hope this helps. Take care.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hello doctor,

Thank you for replying. I was having issues at 4 PM, but I do not wish for an increase in dosage. However, are you saying that with 0.75 mg of Xanax per day, I should have minimal withdrawal symptoms?

#

Hello,

Welcome back to icliniq.com.

Yes, you have understood me correctly.

  • 0.75 mg dose of Xanax is not a high dose, and you will have only mild withdrawal symptoms. You might experience mild sleep issues and a slight increase in restlessness, but these symptoms will be tolerable.
  • Ensure you avoid coffee, tea or carbonated drinks in evening.
  • If you have worsening of anxiety or restlessness in the afternoon, but do not wish to add an afternoon dose, then I suggest you still reduce the evening dose, and take half of the 0.25 mg tablet in addition to the normal dose, on an SOS basis. You can stop the morning dose after two weeks.

Stay calm and relaxed. You will not have a lot of withdrawal symptoms. Take care.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Related Questions:
I am developing withdrawal symptoms of Paroxetine. Please help.

But I am still unable to sleep at the desired time, and pressure of studies has put me into depression ... I saw a doctor again, and he put me on Sertraline, explaining that the symptoms were actually due to Read full

I wake up coughing at night and swallow water to relieve this. Please advise.

.. are most likely due to gastroesophageal reflux disease, that is, acid reflux from the stomach to the food pipe in the chest. This happens more in the night hours which results in cough and sleep disturbances. Occasionally, it can also result in ba...   Read full

I am taking Celexa and Xanax for OCD without any improvement. Should I change my treatment?

.. about your OCD (obsessive-compulsive disorder) symptoms. Please say about the type of obsessions and compulsions you have. You can take tablet Prozac (Fluoxetine) 20 mg for a week and gradually increase it to 40 mg. Prozac helps for OCD as well as...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I am unable to sleep without Alprazolam. What to do?

Query: Hello doctor, I am taking Alprazolam 3mg since 5 years. I am also taking Carbamazepine 30mg since 3 years. Now I am unable to sleep without the medicine. Please help.  Read Full »

Will Xanax withdrawal result in anxiety symptoms?

Query: Hello doctor, My brother who is 25 years old has been suffering from anxiety for the past four years. His doctor put him on Effexor and Elavil. Both the medicine has to be taken daily in addition to Xanax. Lately, the anxiety has developed into full blown panic attacks, two of which resulted in a ...  Read Full »

Also Read


I am suffering from dry and scaly scalp. Is that scalp psoriasis?
Hello doctor, I am suffering from dry, scaly patches on the scalp for the last six to eight months. Since childhood, I h...  Read more»
Birth Control Methods - Facts, and Types
Devices or treatments done to prevent unwanted pregnancy are called birth control methods.In this article, I am going to...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.